Case 14 – Restless Driver

Case #14: Restless Driver
Author: Michael Gottlieb, MD
Peer Reviewer: Jenny Lu, MD

A 51 year old male truck driver with past medical history of hypertension, diabetes, and hyperlipidemia presents with palpitations and insomnia for the past 2 days. He presented to the local ED while driving cross-country delivering packages. He notes that the palpitations began about two days ago and that the subsequent night, he felt anxious and was unable to sleep. He notes mild nausea, but his review of systems is otherwise negative. He currently takes Nifedipine, HCTZ, Metformin, Glipizide, and Simvastatin. He drinks 2-3 “small” cups of coffee/day, smokes ¼ pack of cigarettes/day, and denies alcohol or illicit drug use. His physical exam is significant only for mild tremors and a tachycardia with regular rhythm. A CBC and BMP were sent from triage, which were within normal limits.

Vitals: Temp: 98.2, HR: 124, RR: 12, BP: 138/86, O2 sat: 98% on RA

What is the most likely etiology of this patient’s presentation?
What other clinical symptoms might you expect to see in a patient who has ingested excessive amounts of caffeine?
What is the initial treatment for this patient?
Just as you are leaving the room, the nurse informs you that the Theophylline level (mistakenly ordered from triage) came back elevated. The patient denies taking Theophylline at any time. How are Theophylline levels correlated with caffeine intake?
What is the disposition for these patients?


References:

Jabbar SB, Hanly MG. Fatal caffeine overdose: a case report and review of literature. Am J Forensic Med Pathol. 2013 Dec;34(4):321-4.

Smith A. Effects of caffeine on human behavior. Food Chem Toxicol. 2002 Sep;40(9):1243-55.

Return to Case List